Diabetes insipidus hyponatremia occurs when the sodium levels within the body reach very low levels. This electrolyte is needed by the body to control water levels and when it is at levels which are abnormally low, the body’s cells begin to swell up. The end result is a problem that can become life threatening if treatment is received for the diabetes insipidus so that electrolyte levels can balance themselves out.
Although diabetes insipidus causes excessive thirst and urination in most people, hyponatremia is actually caused by drinking too much water. This condition is most often seen by individuals who are taking desmopressin to treat their condition. The desmopressin encourages the body to retain water. If too much is consumed with higher hormone levels, water toxicity may eventually result. That’s why recognizing the symptoms of diabetes insipidus hyponatremia is so important.
What Are the Symptoms of Diabetes Insipidus Hyponatremia?
The symptoms of diabetes insipidus hyponatremia are non-specific and apply to a number of different conditions, so narrowing it down to an abnormally low sodium level can be difficult in certain situations. The most common symptoms seen are a headache, loss of energy, confusion, and nausea. Some people may also feel restless or irritable.
With prolonged low sodium levels, muscle spasms and cramps may occur. The muscles may also feel weak and they may begin to twitch uncontrollably from time to time. Seizures are also possible with a severe sodium imbalance and this may result in a coma.
It is important to speak with a medical provider right away if these symptoms are accompanied by excessive thirst and urination. Is is also necessary to restrict any other risk factors which may contribute to hyponatremia, including sporting events, long exercise sessions, and avoiding hot temperatures.
What Causes Diabetes Insipidus Hyponatremia?
The most common reason why someone would have diabetes insipidus hyponatremia is because of a higher than needed dose of desmopressin. This synthetic hormone is a common treatment for central diabetes insipidus, but often requires different doses on a daily basis because the amount of vasopressin that the body can produce changes on a daily basis.
Some people may also have a reverse set of symptoms with their diabetes insipidus. Although there may be excessive urination, the thirst factor may be decreased. This creates dehydration and lower sodium levels if the condition isn’t properly managed because there are no fluids left to flush out of the system over time. It may also concentrate sodium levels, especially for those who may not be following a low or no sodium die.
Certain treatment options for nephrogenic diabetes insipidus may also cause hyponatremia to occur. Thiazide diuretics in particular can increase the risks of this imbalance occurring. Taking other medications or Ecstasy on a recreational basis while dealing with diabetes insipidus can enhance the imbalance as well. Drinking too much water while exercising may also enhance the effects of hyponatremia.
Are There Complications With Diabetes Insipidus Hyponatremia?
Acute hyponatremia from diabetes insipidus creates rapidly dropping sodium levels that can have numerous dangerous effects. The brain may even begin to swell because of the intake of fluids, which can result in a loss of consciousness. Women who have not gone through menopause are at the greatest risk of this particular complication. The additional symptoms of hyponatremia tend to be more pronounced as well.
Chronic diabetes insipidus hyponatremia is also serious, but the sodium levels take at least 2 days to drop to an abnormally low range. The symptoms of this type of sodium loss are typically less pronounced than the acute version, but should still be noted and discussed with a medical provider. If left untreated, the symptoms may become as difficult to manage as the acute symptoms tend to be.
How Is Diabetes Insipidus Hyponatremia Treated?
The underlying issue must be addressed first. By correcting the diabetes insipidus, the hyponatremia will typically correct itself on its own. Because treatment options may also cause hyponatremia, however, there may need to be a change made to the medications or hormones that are being used. Sodium may be added to the diet or an IV sodium solution can be introduced directly to help correct the situation under observation.
Low sodium levels can be just as dangerous as low fluid levels. Use this guide to help determine if your signs and symptoms could be diabetes insipidus hyponatremia and then discuss with a medical provider what the best course of treatment may be for your condition.